HONOLULU -- The anticipated Food and Drug Administration approval of an anabolic agent, teriparatide, for the treatment of osteoporosis offers an intriguing opportunity to begin combining drugs or using them sequentially for enhanced effect, a number of speakers suggested at an international symposium sponsored by the National Osteoporosis Foundation.
Teriparatide, to be marketed by Eli Lilly & Co. as Forteo, is synthetic human parathyroid hormone 1-34 (PTH). Its mechanisms of action differ considerably from those of currently available antiresorptive agents, said Dr. Robert Neer, director of the osteoporosis center at Massachusetts General Hospital in Boston.
He reviewed his own and others' data about the bone-building potential of PTH, which reduces new vertebral fractures by 65% and nonvertebral fractures by more than 50% as it restructures the microarchitecture of the bone itself.
"Despite these impressive effects, bone mineral density is seldom restored to youthful levels. Fragility fractures, although reduced, are not eliminated," he said.
Combination therapy, therefore, might make sense to heighten results.
"PTH, like [insulin-like growth factor I] and growth hormone, increases bone resorption as well as bone formation. Therefore, combining PTH with an antiresorptive agent might possibly have a greater beneficial effect on bone mass and strength" than either agent alone, Dr. Neer said.
Three relatively small studies have explored the use of PTH in combination with hormone replacement therapy with mixed results. The first two found significant increases in spine and hip bone mineral density (BMD) with PTH, but no appreciably enhanced effect of adding HRT to the regimen. A 24-month study by E.B. Roe and associates, however, found an astounding 74% increase in vertebral trabecular BMD measured by quantitative computerized tomography and dual-energy x-ray absorptiometry--measured increases in spine, femoral neck, and total hip of 24%, 8%, and 10%, respectively.
Those results call for more study of the combination, Dr. Neer said.
Perhaps even more enticing are the conclusions of small studies of bisphosphonates or estrogens continued after discontinuation of PTH, Dr. John P. Bilezikian said at a satellite session sponsored by Eli Lilly & Co.
Dr. Bilezikian and his coinvestigators reported that a group of 14 men with osteoporosis who opted to start bisphosphonate therapy immediately upon stopping PTH continued to register increases in BMD over the next year, in contrast to 8 men who stopped all therapy and who "lost many of the gains" achieved during PTH therapy.
"These are very tentative conclusions ... but it would appear that after PTH, additional gains in BMD may be achieved with bisphosphonate therapy," said Dr. Bilezikian, chief of endocrinology and director of the metabolic bone diseases program at Columbia-Presbyterian Medical Center in New York.
Larger studies of combination and sequential therapy are planned, but in the meantime, Dr. Bilezikian said that he would feel comfortable prescribing short-term teriparatide (18-24 months) to patients with established osteoporosis to be followed by an antiresorptive medication.
In his separate presentation, Dr. Neer said that his own preference for now would be to treat patients at high risk for fractures with 2 years of teriparatide to be followed by an antiresorptive therapy.
COPYRIGHT 2002 International Medical News Group
COPYRIGHT 2002 Gale Group